Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jan 11, 2005, 6:03 PM MST for Maricopa County, Arizona. It was in force for 42 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2005, 6:03 PM MST (01:03 UTC)
- Expired
- Feb 22, 2005, 2:00 PM MST
- In force
- 42 days
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 62 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2972 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 120104 SVRPSR AZC013-120145- /X.NEW.KPSR.SV.W.0002.050112T0103Z-050112T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 603 PM MST TUE JAN 11 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...YOUNGTOWN...WADDELL...SURPRISE...SUN CITY...PHOENIX...GLENDALE...EL MIRAGE * UNTIL 645 PM MST * AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR YOUNGTOWN...AND MOVING NORTHEAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUKE AFB AND LITCHFIELD PARK. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3363 11242 3344 11234 3355 11190 3376 11201 $$ DG
2 follow-up statements
000 WUUS55 KPSR 222011 SVRPSR AZC013-222100- /O.NEW.KPSR.SV.W.0002.050222T2010Z-050222T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 110 PM MST TUE FEB 22 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF WITTMANN * UNTIL 200 PM MST * AT 110 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF WITTMANN...AND MOVING NORTHEAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEARDSLEY...SURPRISE...AND LAKE PLEASANT. SEVERE THUNDERSTORMS CAN PRODUCE FUNNEL CLOUDS AND SHORT LIVED TORNADOES...AND WELL AS STRAIGHT LINE DAMAGING WINDS. LAT...LON 3368 11265 3358 11248 3386 11220 3394 11247 $$ DG
000 WWUS55 KPSR 222047 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 140 PM MST TUE FEB 22 2005 AZC013-222100- /O.CON.KPSR.SV.W.0002.000000T0000Z-050222T2100Z/ MARICOPA AZ- 140 PM MST TUE FEB 22 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 200 PM MST FOR NORTH CENTRAL MARICOPA COUNTY... AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES EAST OF WITTMAN...AND WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. HAIL...SOME TO DIME SIZE...AS WELL AS STRONG GUSTY WINDS...ARE POSSIBLE WITH THIS STORM. THE SEVERE THUNDERSTORM WILL PRIMARILY REMAIN OVER OPEN COUNTRY... BUT WILL PASS OVER ROUTE 74 AND APPROACH LAKE PLEASANT SHORTLY BEFORE 2 PM. LAT...LON 3368 11265 3358 11248 3386 11220 3394 11247 $$ DG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 2:52 PM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jan 11, 2:52 PM MST, 3 hours 11 minutes before
AZZ020>028-CAZ030>033-120545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 252 PM MST TUE JAN 11 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A STRONG PACIFIC LOW PRESSURE SYSTEM IS ON TRACK TO MOVE THROUGH ARIZONA AND SOUTHEAST CALIFORNIA LATE THIS AFTERNOON AND EVENING. SUFFICIENT MOISTURE WILL BE AVAILABLE ACROSS THE AREA FOR WIDESPREAD SHOWERS AND A CHANCE OF THUNDERSTORMS...WITH LOCALLY HEAVY RAIN AND SMALL HAIL POSSIBLE. A MUCH DRIER NORTHWEST FLOW ALOFT WILL THEN BECOME ESTABLISHED ACROSS THE SOUTHWEST UNITED STATES WEDNESDAY INTO THE UPCOMING WEEKEND FOR MOSTLY CLEAR SKIES. AFTER A COOL DAY WEDNESDAY...A GRADUAL WARMING TREND IS EXPECTED INTO EARLY NEXT WEEK. && .DISCUSSION... KYUX RADAR THIS AFTERNOON SHOWS SCATTERED SHOWERS DEVELOPING OVER THE SOUTHEAST CALIFORNIA DESERTS...AND MOVING EASTWARD. NOTHING TOO IMPRESSIVE AT THIS TIME...BUT WILL KEEP AN EYE ON THESE DEVELOPING SHOWERS FOR ANY THUNDERSTORMS. WITH MOSTLY CLEAR SKIES OVER THE AREA THIS MORNING...TEMPS HAVE WARMED UP QUITE A BIT...AND YUMA PROPER HAS REACHED 75 MEANWHILE...SURFACE DEW POINTS ARE IN THE UPPER 40S ALONG THE COLORADO RIVER VALLEY AREA...BUT HAVE DROPPED TO NEAR 30 FURTHER WEST WHERE THE FRONT HAS ALREADY MOVED THROUGH. THE FRONT ITSELF SEEMS TO BE WEAKENING...AND WILL MOVE THROUGH NORTH-CENTRAL ARIZONA THIS EVENING. HOWEVER...STILL A LOT OF DYNAMICS EXPECTED TO MOVE THROUGH WITH THE MAIN LOW...WHICH IS CURRENTLY SPINNING OVER CENTRAL CA/WRN NV. ITS LOOKS LIKE THERE ARE TWO VORT MAXES ASSOCIATED WITH THE LOW...AND THE FIRST ONE IS OVER SRN NV AS OF 21Z. TAKING A PEAK AT THE VEGAS RADAR SHOWS SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS DEVELOPING. MEANWHILE...THE SECOND VORT MAX IS STILL MOVING SOUTHWARD THROUGH CA...AND WILL SWING AROUND THE BOTTOM OF THE TROUGH AND THROUGH ARIZONA LATE THIS AFTERNOON AND EVENING. LATEST TIME HEIGHT ANALYSES SHOW THE BEST FORCING OVER THE GREATER PHX AREA TO BE BETWEEN THIS AFTERNOON AND ABOUT MIDNIGHT. OVERALL...LOOKS LIKE IT WILL BE A QUICK...BUT HARDY...SHOT OF SHOWERS WITH SCATTERED THUNDERSTORMS DURING RUSH HOUR AND THE FIRST HALF OF THE EVENING. QPFS STILL ON THE ORDER OF 1/4 TO 3/4 INCH MOST PLACES. MAY ALSO SEE SOME HAIL THIS AFTERNOON...AS THE COLD POOL MOVES THROUGH NORTH-CENTRAL ARIZONA THIS EVENING. AND...AS MENTIONED THIS MORNING...ANOTHER SIGNIFICANT FACTOR TODAY IS THE A STRONG UPPER LEVEL JET STREAK MOVING ACROSS THE AREA. THE GREATER PHOENIX AREA WILL BE IN THE LEFT EXIT REGION OF A 130KT JET STREAK THIS AFTERNOON/EARLY EVENING. MEANWHILE...STRONG SURFACE WINDS HAVE WARRANTED A WIND ADVISORY FOR JOSHUA TREE NATIONAL PARK AND PORTIONS OF IMPERIAL AND RIVERSIDE COUNTIES (CA ZONES 30...32...33...31 AND AZ ZONE 20)...AND THIS ADVISORY WILL BE IN EFFECT UNTIL 8 PM MST (7 PM PST) TONIGHT. BY WED...THE ETA AND GFS BOTH ARE QUICK TO MOVE THE LOW EASTWARD...WITH THE GFS ROTATING THE SECOND VORT MAX THROUGH A LITTLE FASTER THAN THE ETA. EITHER WAY...CAN EXPECT RAPID CLEARING AND DRYING BEHIND THE LOW BY WED AFTERNOON...WITH MOSTLY SUNNY SKIES AND COOL TEMPS EXPECTED THU..WITH A SLIGHT WARMING TREND THROUGH THE UPCOMING WKND. GFS HINTING AT ANOTHER WEATHER SYSTEM DEVELOPING EARLY NEXT WEEK...BUT THE EURO MODELS ARE NOT PICKING UP ON THIS...AND WELL STAY WITH SLIGHTLY COOLER AND DRY CONDITIONS THROUGH THE EXTENDED. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...WIND ADVISORY IN EFFECT FOR PORTIONS THE LOWER COLORADO RIVER VALLEY...AZ ZONE 20...UNTIL 8 PM MST. CA...WIND ADVISORY IN EFFECT FOR JOSHUA TREE NATIONAL PARK AND THE SOUTHEAST CALIFORNIA DESERTS OF IMPERIAL AND RIVERSIDE COUNTIES...CA ZONES 30...31...32...AND 33...UNTIL 7 PM PST. && 22
Hazardous weather outlook, Jan 11, 5:31 AM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 531 AM MST TUE JAN 11 2005 AZZ020>028-CAZ030>033-120100- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 531 AM MST TUE JAN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY A PACIFIC LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN CALIFORNIA AND INTO ARIZONA TODAY BEFORE EXITING LATE TONIGHT. THIS SYSTEM IS EXPECTED TO PRODUCE NUMEROUS SHOWERS AND A CHANCE OF THUNDERSTORMS. THIS COULD LEAD TO LOCALIZED HEAVY RAINS WHICH MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING. IN ADDITION TO THE RAINFALL...HAIL AND GUSTY WINDS WILL BE POSSIBLE...PRIMARILY IN THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY IN THE AFTERNOON AND EVENING HOURS. && FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.WRH.NOAA.GOV/PHOENIX (IN SMALL LETTERS) AJ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 5:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.